Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Exchange elements in rings, and the equation $ XA-BX=I$

Authors: Dinesh Khurana, T. Y. Lam and Pace P. Nielsen
Journal: Trans. Amer. Math. Soc. 369 (2017), 495-516
MSC (2010): Primary 16E50, 16U99
Published electronically: March 2, 2016
MathSciNet review: 3557782
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The equation $ \,XA-BX=I\,$ has been well studied in ring theory, operator theory, linear algebra, and other branches of mathematics. In this paper, we show that, in the case where $ \,B^2=B$, the study of $ \,XA-BX=I\,$ in a noncommutative ring $ \,R\,$ leads to several new ways to view and to work with the exchange (or ``suitable'') elements in $ \,R\,$ in the sense of Nicholson. For any exchange element $ \,A\in R$, we show that the set of idempotents $ \,E\in R\,$ such that $ \,E\in R\,A\,$ and $ \,I-E\in R\,(I-A)\,$ is naturally parametrized by the roots of a certain left-right symmetric ``exchange polynomial'' associated with $ \,A$. From the new viewpoints on exchange elements developed in this paper, the classes of clean and strongly clean elements in rings can also be better understood.

References [Enhancements On Off] (What's this?)

  • [AG] P. Ara, K. R. Goodearl, K. C. O'Meara, and E. Pardo, Separative cancellation for projective modules over exchange rings, Israel J. Math. 105 (1998), 105-137. MR 1639739 (99g:16006),
  • [Ch] Weixing Chen, A question on strongly clean rings, Comm. Algebra 34 (2006), no. 7, 2347-2350. MR 2240371 (2007c:16002),
  • [Co] P. M. Cohn, Free Ideal Rings and Localization in General Rings, New Mathematical Monographs, vol. 3, Cambridge University Press, Cambridge, 2006. MR 2246388 (2007k:16020)
  • [Cn] A.L.S. Corner, On the exchange property in additive categories, unpublished manuscript, Worcester College, Oxford, 1973.
  • [Ds] Alexander J. Diesl, Nil clean rings, J. Algebra 383 (2013), 197-211. MR 3037975,
  • [GW] K. R. Goodearl and R. B. Warfield Jr., Algebras over zero-dimensional rings, Math. Ann. 223 (1976), no. 2, 157-168. MR 0412230 (54 #357)
  • [HN] Juncheol Han and W. K. Nicholson, Extensions of clean rings, Comm. Algebra 29 (2001), no. 6, 2589-2595. MR 1845131 (2002d:16043),
  • [Ja] Nathan Jacobson, Structure of Rings, American Mathematical Society, Colloquium Publications, vol. 37, American Mathematical Society, 190 Hope Street, Prov., R. I., 1956. MR 0081264 (18,373d)
  • [KL] Dinesh Khurana and T. Y. Lam, Clean matrices and unit-regular matrices, J. Algebra 280 (2004), no. 2, 683-698. MR 2090058 (2005f:16014),
  • [KLN] Dinesh Khurana, T. Y. Lam, and Pace P. Nielsen, Two-sided properties of elements in exchange rings, Algebr. Represent. Theory 18 (2015), no. 4, 931-940. MR 3372125,
  • [La] T. Y. Lam, A First Course in Noncommutative Rings, 2nd ed., Graduate Texts in Mathematics, vol. 131, Springer-Verlag, New York, 2001. MR 1838439 (2002c:16001)
  • [LM] T. Y. Lam and Will Murray, Unit regular elements in corner rings, Bull. Hong Kong Math. Soc. 1 (1997), no. 1, 61-65. MR 1466836 (98d:16012)
  • [LZ$_1$] Tsiu-Kwen Lee and Yiqiang Zhou, A class of exchange rings, Glasg. Math. J. 50 (2008), no. 3, 509-522. MR 2451746 (2009h:16012),
  • [LZ$_2$] Tsiu-Kwen Lee and Yiqiang Zhou, Clean index of rings, Comm. Algebra 40 (2012), no. 3, 807-822. MR 2899909,
  • [Mh] Saad H. Mohamed, Report on exchange rings, Advances in ring theory, Trends Math., Birkhäuser/Springer Basel AG, Basel, 2010, pp. 239-255. MR 2664675 (2011g:16014),
  • [Mk] G. S. Monk, A characterization of exchange rings, Proc. Amer. Math. Soc. 35 (1972), 349-353. MR 0302695 (46 #1839)
  • [Ni$_1$] W. K. Nicholson, Lifting idempotents and exchange rings, Trans. Amer. Math. Soc. 229 (1977), 269-278. MR 0439876 (55 #12757)
  • [Ni$_2$] W. K. Nicholson, On exchange rings, Comm. Algebra 25 (1997), no. 6, 1917-1918. MR 1446139,
  • [Ni$_3$] W. K. Nicholson, Strongly clean rings and Fitting's lemma, Comm. Algebra 27 (1999), no. 8, 3583-3592. MR 1699586 (2000d:16046),
  • [NZ] W. K. Nicholson and Y. Zhou, Strong lifting, J. Algebra 285 (2005), no. 2, 795-818. MR 2125465 (2006f:16006),
  • [St] Janez Šter, Corner rings of a clean ring need not be clean, Comm. Algebra 40 (2012), no. 5, 1595-1604. MR 2924469,
  • [Wa$_1$] R. B. Warfield Jr., A Krull-Schmidt theorem for infinite sums of modules, Proc. Amer. Math. Soc. 22 (1969), 460-465. MR 0242886 (39 #4213)
  • [Wa$_2$] R. B. Warfield Jr., Exchange rings and decompositions of modules, Math. Ann. 199 (1972), 31-36. MR 0332893 (48 #11218)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 16E50, 16U99

Retrieve articles in all journals with MSC (2010): 16E50, 16U99

Additional Information

Dinesh Khurana
Affiliation: Department of Mathematics, Panjab University, Chandigarh 160014, India

T. Y. Lam
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720

Pace P. Nielsen
Affiliation: Department of Mathematics, Brigham Young University, Provo, Utah 84602

Keywords: Idempotents, exchange elements, suitable elements, regular elements, clean elements, linear and quadratic equations, suitable rings
Received by editor(s): October 22, 2014
Received by editor(s) in revised form: January 8, 2015
Published electronically: March 2, 2016
Article copyright: © Copyright 2016 by the authors

American Mathematical Society